Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 68, NWS Nashville, TN

September 12, 2004Wayne County, Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 12, 2004, 7:36 PM CDT for Wayne County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2004, 7:36 PM CDT (00:36 UTC)
Expired
Sep 12, 2004, 10:30 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Wayne County, TN

The radar

The Nashville radar (KOHX), 143 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 130039
FFWBNA
TNC181-130330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
736 PM CDT SUN SEP 12 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN WAYNE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF WAYNESBORO

* UNTIL 1030 PM CDT

* AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM SEVERAL THUNDERSTORMS OVER EASTERN WAYNE      
  COUNTY. STORMS ARE MOVING SLOWLY EAST. RADAR ESTIMATES 2.5 TO
  3 INCHES OF RAINFALL HAS OCCURRED IN THE PAST HOUR OVER THE
  AREA EAST OF HIGHWAY 13...NORTH OF COLLINWOOD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3546 8780 3529 8787 3518 8757 3540 8748

$$

JLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 1:00 PM CDT, 6 hours 36 minutes earlier.

Area forecast discussion, Sep 12, 1:00 PM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
100 PM CDT SUN SEP 12 2004

.DISCUSSION...
SCATTERED CONVECTION ON-GOING IN MIDDLE TENNESSEE FROM CENTERVILLE
TO NASHVILLE AND ALONG THE KY/TN BORDER NORTHWEST OF NASHVILLE.

CLOSE SURFACE ANALYSIS SHOWS A WEAK INVERTED TROF EXTENDING FROM
LOUISIANA AND GULF AREA NORTHWARD THROUGH WESTERN MISSISSIPPI...WEST
TENNESSEE ALONG TENNESSEE RIVER...WESTERN KENTUCKY INTO CENTRAL
INDIANA. THIS FEATURE IN ASSOCIATION WITH UPPER TROF HUNG UP ALONG
LOWER MISSISSIPPI RIVER VALLEY. MODELS CLOSE LOW OFF OVER WEST TN
TONIGHT AND THEN WORK IT SLOWLY NORTHEAST NEXT COUPLE OF DAYS. MOS
GUIDANCE NOT HANDLING POPS VERY WELL.

WILL KEEP POPS IN FORECAST THROUGH TUESDAY AS UPPER TROUGH WILL
INFLUENCE MID STATES WEATHER FIRST PART OF WORK WEEK. MID STATES
WEATHER AFTER TUESDAY WILL LIKELY HINGE ON THE EVENTUAL TRACK OF
IVAN.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BOYD
01
Hazardous weather outlook, Sep 12, 5:30 AM CDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN SEP 12 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-131000-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT SUN SEP 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
TONIGHT. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PRESENT TPC FORECAST HAS THE REMNANTS OF HURRICANE IVAN PASSING
TO THE EAST OF MIDDLE TENNESSEE THURSDAY NIGHT. FLOODING COULD BECOME
A PROBLEM IN THE EASTERN ZONES OF THE MID STATE. WIDESPREAD
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAYBE NEEDED
THURSDAY IF THE REMNANTS OF IVAN PASSES OUR WAY.

31

31

In the hours before

Local storm report, Sep 12, 2:22 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
222 PM CDT SUN SEP 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             MCEWEN                  36.11N 87.64W
09/12/2004  1.00 INCH        HUMPHREYS          TN   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED LARGE HAIL TO QUARTER SIZE AT
            MCEWEN BETWEEN 150 PM AND 210 PM.

&&

DRM
Local storm report, Sep 12, 3:28 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CDT SUN SEP 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             BIG SANDY               36.23N 88.09W
09/12/2004  1.75 INCH        BENTON             TN   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED GOLFBALL SIZE HAIL AT BIG SANDY.

&&

DRM
Local storm report, Sep 12, 6:56 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
656 PM CDT SUN SEP 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      LINDEN                  35.61N 87.84W
09/12/2004                   PERRY              TN   LAW ENFORCEMENT

            100 AND 421E ROADWAYS FLOODED NEAR CITY HIGH SCHOOL.

&&

AWIPSUSR
Local storm report, Sep 12, 6:59 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
659 PM CDT SUN SEP 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     LINDEN                  35.61N 87.84W
09/12/2004                   PERRY              TN   LAW ENFORCEMENT

            TREES BLOWN DOWN OFF CEDAR DRIVE

&&

AWIPSUSR

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.